Mark Ilescu is a 44-year-old client who has been diagnosed with primary hypertension. His medical history includes type 1 diabetes mellitus, with early signs of nephropathy. He had a myocardial infarction 2 years ago and has been treated with a beta-blocker, metoprolol, since that time. He has been taking hydrochlorothiazide in addition to the beta-blocker to treat his hypertension. His blood pressure today is 138/92 mm Hg, which is consistent with the readings on his last three visits. His physician has added captopril to his treatment regimen. (Learning Objectives 2, 4, 8, and 9)
1. Mark states that he does not understand why he needs an additional medication considering his blood pressure is below 140 mm Hg systolic. How should the nurse respond?
2. Discuss the rationale for choosing captopril in Mark’s case.
3. What should the nurse include in teaching Mark in order to minimize adverse effects of the captopril and metoprolol?